Blog / Healthcare
Naloxone is easier to find in Pennsylvania. It still does not replace CPR.
Pennsylvania counties keep stocking free naloxone, and the 2025 AHA guidelines gave the public its first direct instruction on when to use it. The order of the response has not changed: breathing and CPR come first.
October 26, 2026 · WFMZ-TV, 'New report shows overdose deaths seriously declining in several PA counties, including Northampton,' October 14, 2026; Pennsylvania Department of Health, 'Shapiro Administration Hosts Free Naloxone Distribution Event in Ongoing Push to Prevent Overdoses in Rural PA, Continues Historic Progress During National Save a Life Day,' September 24, 2026; American Heart Association newsroom, 'Updated CPR guidelines tackle choking response, opioid-related emergencies and a revised Chain of Survival,' October 22, 2025; Circulation, 'Part 10: Adult and Pediatric Special Circumstances of Resuscitation: 2025 American Heart Association Guidelines for CPR and ECC,' October 22, 2025
On October 14, 2026, WFMZ-TV in the Lehigh Valley reported on a new analysis of CDC and Census Bureau data showing overdose deaths falling in several Pennsylvania counties. The report put Northampton County's drop from 2020 to 2025 at 63.2 percent, the 15th largest in the country. Three weeks earlier, on September 24, the state Departments of Health and Drug and Alcohol Programs marked Save a Life Day with free naloxone at more than 230 locations statewide.
Naloxone is now easy to find in Pennsylvania, from county distribution boxes to state health centers. That access carries a quiet risk. A bystander in Fayette County or anywhere in western Pennsylvania who is holding a nasal spray can believe the spray is the whole response. It is not. Opioids kill by slowing and then stopping breathing. Naloxone works on the drug. It does not breathe for anyone, and it does not restart a heart.
The 2025 American Heart Association guidelines, published October 22, 2025, were the first to give the public direct instruction on naloxone. The AHA lists the signs of an overdose: slow, shallow, or no breathing; choking or gurgling sounds; drowsiness or loss of consciousness; small pupils; and blue or gray skin, lips, or nail beds. For a lay rescuer helping an adult or child who is unresponsive and not breathing normally, the guidelines call for CPR with breaths. Naloxone should be given for respiratory arrest from a suspected opioid overdose, and members of the public can give it. In cardiac arrest, giving naloxone may be reasonable only if it does not interrupt high-quality CPR.
The current courses teach it in that order. Activate emergency response, start CPR with breaths, and give naloxone when it is in reach without stopping compressions. The spray treats the drug. The rescuer still has to treat the breathing. Michael Wystepek, MBA, RN, PHRN, teaches it so the spray fits inside CPR instead of standing in for it.
Naloxone buys time. CPR is what uses it. This article is education, not a protocol and not legal advice. Follow your medical director, your employer's emergency plan, and the manuals in the room.